We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission. Here’s our process.
- Best OTC sinus decongestant for allergies: Benadryl Allergy Plus Decongestant Ultratabs
- Best OTC sinus decongestant for a headache: Advil Sinus Congestion and Pain
- Best OTC sinus decongestant nasal spray: Afrin No-Drip Severe Congestion
- Best OTC sinus decongestant for kids: Little Remedies Decongestant Nose Drops
- Best OTC sinus decongestant day/night duo: Sudafed PE Day and Night Sinus Pressure Tablets
- Best OTC sinus decongestant on a budget: Cabinet Nasal Decongestant Tablets
- Best OTC sinus decongestant for bedtime: Mucinex Night Shift Cold and Flu
Sinus decongestants are products that can relieve pressure in your head and nose. If you’re having trouble breathing due to cold, flu, or allergies, these products are designed to relieve your symptoms and help you carry on with your day. These medications are available over the counter at affordable prices, but that doesn’t always make it easy to choose one that’s best for you.
Every over-the-counter (OTC) decongestant formula is different. Some target multiple symptoms and bring together multiple active ingredients to do so. Others are designed simply to relieve a stuffy nose caused by allergies. Some may make you drowsy, while others might make it difficult for you to sleep. Knowing the difference between these products will help you choose the best product for your symptoms and situation.
We rounded up the best decongestants you can buy over the counter to make the decision-making process easier.
- Customer reviews. We chose products that scored high marks in trust with customers, according to hundreds of verified reviews.
- Transparency. We looked for products and brands that make realistic, medically-sound claims about their products.
- Clinical trials and peer-reviewed literature. We read through what doctors and researchers have observed about different active ingredients available on the market.
Best OTC sinus decongestant for allergies
- What we liked: These tablets contain diphenhydramine, an antihistamine ingredient that fights allergy symptoms, as well as phenylephrine, which reduces sinus congestion. You can take one of these tablets every 4 hours throughout the day, and reviewers note that they take effect relatively quickly.
- What to know: These tablets aren’t intended to fight a flu or a cold, so they should only be taken if your sinus congestion is caused by allergies. You should also be aware that diphenhydramine can make you feel quite sleepy, so avoid this medication on days when you need to be alert.
Best OTC sinus decongestant for a headache
Advil Sinus Congestion and Pain
- What we liked: These coated tablets contain proven decongestant ingredient phenylephrine along with pain reliever ibuprofen. You can take a tablet up to every four hours. The combination of nasal swelling relief, along with the pain relief medication, can quickly relieve many sinus-related headaches. Many reviewers who have frequent sinus headaches swear by this product as being better than even some prescription medications.
- What to know: Make sure to keep track of the amount of ibuprofen you’re taking if you’re using this product. Don’t take additional pain relievers, like acetaminophen or aspirin, along with this product unless you’re instructed to by a doctor. It’s easy to end up taking a dose that’s higher than recommended of analgesics when you’re mixing medications.
Best OTC sinus decongestant nasal spray
- What we liked: Nasal sprays like Afrin shrink swollen nasal passages by directly applying an active ingredient to your sinuses. The advantage of this can be that sprays tend to work more quickly than tablet or liquid decongestants. Afrin’s spray contains oxymetazoline hydrochloride as well as menthol, which relaxes and refreshes your nasal passages pretty much right away, according to reviewers.
- What to know: Afrin should only be used temporarily to relieve sinus congestion. Rebound stuffiness can occur in as little as 3 days.
Best OTC sinus decongestant for kids
- What we liked: These dye-free drops contain phenylephrine in a dosage that’s safe for kids 2 and up. The dropper-dose formula can be applied 2 to 3 drops at a time directly to nasal passages, which makes for fast relief. (No waiting for tablets to kick in at bedtime). This decongestant can work for symptoms of a cold or flu, or it can be used to help manage congestion caused by allergies.
- What to know: It can be difficult to get little ones to sit still and have the drops applied into their nose. You may have better luck putting the formula in a spray-mist bottle or other mist-based bottle to get your child to cooperate.
Best OTC decongestant day/night duo
- What we liked: These tablets contain phenylephrine for sinus congestion relief during the daytime, as well as an additional antihistamine ingredient for nighttime use. These ingredients can treat environmental allergies as well as congestion caused by the common cold. There are 12 tablets meant for daytime use and 8 that you can take at night, which means you can take a few extra tablets during the day if you need to but stick to one right before bedtime once you’re ready to sleep.
- What to know: There’s no pain relief ingredient included in either the day or nighttime formulas of these tablets. That means that if you have a headache and treating your sinus pressure doesn’t give you relief, you might still find yourself reaching for acetaminophen at the end of the day.
Best OTC sinus decongestant on a budget
- What we liked: This mega-size container of 225 tablets is a great solution if multiple people in your family are prone to allergies or sinus headaches. The no-frills phenylephrine formula is comparable to the dosage you’d find in a name brand, but at a fraction of the cost. The formula doesn’t contain anything that will make you sleepy, and you can take a tablet every 4 hours on days when symptoms are hitting you hard.
- What to know: Some customers complained that the bottle is too large to fit in their medicine cabinet, which seems like a small complaint for a product if you’ll be using it often. This particular tablet only targets sinus congestion, so it will not relieve symptoms like fever or a cough.
Best OTC medicine for bedtime
- What we liked: This liquid formula contains a pain reliever, a cough suppressant, and an antihistamine ingredient that work together to give you a good night’s sleep when you’re sick. It does not contain any decongestant, however, so keep that in mind when using this treatment. It’s great for bedtime because it tames coughing fits that may be keeping you up at night. Although it does not contain a decongestant, the antihistamine ingredient may also reduce nasal congestion caused by seasonal allergies.
- What to know: Unlike the other decongestants on this list, this product doesn’t contain anything that loosens mucus. Some reviewers note that they really dislike the taste of this medicine.
When you’re figuring out which decongestant to buy, you’ll need to determine what’s causing your congestion. If it’s allergies, you’ll probably want a product that contains an antihistamine ingredient like diphenhydramine.
If you have cold or flu symptoms, you may be looking for a product that includes phenylephrine or pseudoephedrine. Some OTC sinus decongestant formulas include both antihistamines and decongestant ingredients, and some add in pain relief ingredients such as ibuprofen to their formula. Treat for symptoms that you have, not for additional symptoms that you don’t have.
Can/should I take a sinus decongestant for a sinus infection?
You can take certain decongestants for a sinus infection. Decongestants that contain only pseudoephedrine or phenylephrine are more typically recommended for a sinus infection. Decongestants with additional ingredients like antihistamines may suppress your body’s immune response and interfere with your body’s ability to fight the infection. If you have a severe sinus infection, or if you’re on antibiotics, consult with your doctor about the best OTC medication choice for you.
Do sinus decongestants work for ear congestion?
Sinus decongestants can work to relieve pressure in the upper sinus cavities. If you have ear congestion, relieving this pressure can help manage your pain. But sinus decongestants can’t treat an underlying ear infection.
Is it safe to take sinus decongestants while pregnant?
It depends on the active ingredient. OTC pseudoephedrine and phenylephrine should only be used during pregnancy under your doctor’s supervision. They are Category C drugs and should not be used during the first trimester, only later by doctor recommendation.
Can you take sinus decongestants with high blood pressure?
Phenylephrine is not considered to be safe if you have high blood pressure. Sinus decongestants that contain pseudoephedrine may actually raise your blood pressure and counteract blood pressure medication that you’re on. If you have high blood pressure, you should speak with your doctor about which decongestant they recommend for you.
The best way to choose an OTC decongestant is to look at the active ingredients. A good decongestant should treat only the symptoms you have, and not any additional symptoms you don’t have. OTC decongestants are not a solution for severe, long-lasting sinus infections and chronic allergies. You may need to speak with your doctor about a long-term strategy if you find that OTC decongestants aren’t effectively managing your symptoms.